Hail, Prairie
- When
- September 4, 4:35 PM MST
- Where
- Prairie County, 8 mi W of Mc Cloud
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.900, -105.749
A few hailstones of .5 to .75 inches fell.
Hail and heavy rainfall occurred with a thunderstorm in western Prairie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Hail and heavy rainfall occurred with a thunderstorm in western Prairie County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 4, 2:31 PM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 331 PM MDT SAT SEP 4 2010 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... EASTERN MONTANA IS CURRENTLY INFLUENCED BY AN UPPER RIDGE WITH GENERALLY WARM AND DRIER CONDITIONS. THIS SAID RIDGE IS SHIFTING TO THE EAST AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM DROPS SOUTH FROM NORTHERN BRITISH COLUMBIA. A LEE TROUGH AND THERMAL BOUNDARY OVER EASTERN MONTANA PRIMED THE AREA FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND IS EXPECTED TO CONTINUE OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. THE UPPER LEVEL TROUGH WILL CONTINUE TO DIG SOUTHEAST AND INTENSIFY TONIGHT AND SUNDAY MORNING...PUSHING THE RIDGE FURTHER EAST INTO THE DAKOTAS. THE FRONT WILL REACH CENTRAL AND EASTERN PORTIONS OF THE STATE BY SUNDAY AFTERNOON. PRECIPITATION WILL BECOME LESS SHOWERY AFTER THE FRONT PASSES. COLDER AIR WILL RUSH IN BEHIND THE FRONT YIELDING MAXIMUM TEMPERATURES NEARLY 20 DEGREES BELOW SEASONAL NORMAL FOR LABOR DAY. THE FRONT WILL SLOW NEAR THE MONTANA AND NORTH DAKOTA BORDER SO PRECIPITATION WILL PERSIST THROUGH MONDAY. AES .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE COMPACT CYCLONIC STORM EXITS THE AREA MONDAY NIGHT BUT WRAP- AROUND MOISTURE BEHIND THE STORM WILL CONTINUE TO SPREAD RAIN OVER THE ZONES MONDAY NIGHT. RAIN WILL TAPER OFF AND END TUESDAY MORNING. ADJUSTED POPS BASED ON LATEST GUIDANCE. WEAK UPPER RIDGING WILL MOVE IN WHILE ANOTHER SHORTWAVE TROUGH DEVELOPS OFF THE PACNW COAST. THE NEXT SHORTWAVE WILL FURTHER DEVELOP INTO A LONGWAVE TROUGH OVER THE WESTERN STATES TUESDAY AND WEDNESDAY TURNING UPPER FLOW OVER EASTERN MONTANA TO THE SOUTHWEST...WHICH WILL BEGIN TO DIRECT MOISTURE INTO THE AREA. BY WEDNESDAY NIGHT A LEE TROUGH DEVELOPS WHICH WILL FOCUS INSTABILITY OVER NORTHEAST MONTANA...INITIATING THE NEXT ROUND OF RAIN SHOWERS. THE UPPER TROUGH/STORM CENTER MOVES EAST OVER THE ZONES THURSDAY AND THURSDAY NIGHT TO BRING IN ADDITIONAL WETTING RAINS. THURSDAY NIGHT THE STORM BEGINS TO STACK UP AND BECOME CYCLONIC AS IT MOVES NORTHEAST OUT OF THE AREA. WRAP-AROUND RAINS ARE POSSIBLE INTO FRIDAY MORNING. WITH CONTINUED AGREEMENT BETWEEN GFS AND GEM...ADJUSTED POPS TO CHANCE. FRIDAY AFTERNOON UPPER FLOW BECOMES ZONAL AS A WEAK RIDGE BUILDS OVER THE WEST. THE GFS...GEM AND ECMWF AGREE IN THE GENERAL PATTERN BUT TEND TO BE OFF BY AROUND 6-12 HOURS IN TIMING...WITH THE GFS AND GEM FASTER. FORECAST IS BASED ON GFS/GEM BUT UNCERTAINTY IS BASED ON THE MODEL DIFFERENCES. EXCEPT FOR THE TEMPERATURE GRIDS FEW OTHER GRID CHANGES WERE MADE. SCT PREVIOUS DISCUSSION... MONDAY NIGHT THROUGH WEDNESDAY NIGHT...THE EXITING TROUGH WILL TRANSITION TO ZONAL FLOW THROUGH MONDAY NIGHT WITH LEFT OVER SHOWERS DIMINISHING AND PROGRESSING NORTHEAST THROUGH TUESDAY. SYNOPTIC CONDITIONS WILL THEN TRANSITION TO SLOW AMPLIFYING RIDGE THROUGH WEDNESDAY NIGHT. THIS SHOULD GENERATE CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS WITH A CONSISTENT MOISTENING AND WARMING SOUTHEASTERN FLOW NEAR THE SURFACE. MEANWHILE... A LARGE SCALE TROUGH WILL BE GATHERING ACROSS THE US PACIFIC COAST AND TREK INLAND. THURSDAY ONWARD...THE LARGE SCALE TROUGH IS EXPECTED TO MOVE INTO MONTANA AND BEGIN CYCLOGENESIS OVER THE MOST LIKELY SUSPECTED KNOWN SPOT OF NORTHEASTERN WYOMING ACCORDING TO MODELS AND PROGRESSION OF PREVIOUS SYSTEMS. THIS SHOULD HELP TO PULL DOWN A COLD FRONT AND GENERATE SOME THUNDERSTORMS THURSDAY AND THEN TRAIL THE PRECIPITATION OFF TO RAIN SHOWERS THROUGH FRIDAY. AFTER WHICH MODELS HAVE BEEN BOUNCING AROUND FROM RUN TO RUN. BEST GUESS IS THAT UPPER FLOW WILL THEN BECOME ZONAL AND SLOWLY AMPLIFY INTO A RIDGE MUCH LIKE THE PREVIOUSLY MENTIONED TUESDAY SCENARIO. GAH && .AVIATION... VFR TODAY. EXPECT ISOLATED THUNDERSTORMS IN THE AFTERNOON BECOMING SCATTERED IN THE EVENING. SOME STORMS WILL BE CAPABLE OF SMALL MOSTLY DRY MICRO-BURSTS. SOUTHEASTERLY WINDS AT 10-15 KTS WILL BECOME MORE ERRATIC THIS AFTERNOON AS A SURFACE TROUGH MOVES OVER THE AREA. A STRONGER STORM WILL MOVE OVER THE AREA SUNDAY AND SUNDAY NIGHT. ISOLATED TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON WILL INCREASE IN THE EVENING TO NUMEROUS...THEN TRANSITION OVER TO STRATIFORM RAIN. EXPECT CEILINGS TO FALL TO MVFR/IFR SUNDAY NIGHT...WHILE WINDS PICK UP TO 15G30KTS OUT OF THE NORTHWEST. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 327 AM MDT SAT SEP 4 2010 MTZ016>027-059>062-051000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 327 AM MDT SAT SEP 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE REGION LATE TODAY INTO TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT WITH THE POTENTIAL FOR STRONG GUSTY WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY COLDER AND WETTER WEATHER IS EXPECTED SUNDAY INTO LABOR DAY WITH MORE WIDESPREAD SHOWERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1219 PM MDT SAT SEP 4 2010
MTZ016-060-041900-
PHILLIPS-
1219 PM MDT SAT SEP 4 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 100 PM MDT.
AT 1216 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ZORTMAN..MOVING EAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
ZORTMAN...
LAT...LON 4793 10877 4793 10864 4795 10863 4801 10800
4776 10798 4775 10880 4793 10882
TIME...MOT...LOC 1819Z 265DEG 27KT 4785 10867
TFJ
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
320 PM MDT SAT SEP 4 2010
MTZ021-042200-
PETROLEUM-
320 PM MDT SAT SEP 4 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
UNTIL 400 PM MDT.
AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF GRASS RANGE...MOVING EAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
FLATWILLOW...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4713 10875 4713 10795 4698 10790 4698 10792
4694 10792 4692 10794 4688 10795 4684 10788
4675 10787 4675 10863 4680 10865 4688 10862
4709 10863 4710 10873
TIME...MOT...LOC 2120Z 272DEG 27KT 4682 10868
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
419 PM MDT SAT SEP 4 2010
MTZ022-023-026-042315-
MCCONE-GARFIELD-PRAIRIE-
419 PM MDT SAT SEP 4 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PRAIRIE COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
SOUTHERN MCCONE COUNTY IN NORTHEAST MONTANA...
UNTIL 515 PM MDT.
AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COHAGEN...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
RURAL AREAS OF EASTERN GARFIELD COUNTY...
RURAL AREAS OF SOUTHEASTERN GARFIELD COUNTY...
RURAL AREAS OF NORTHWESTERN PRAIRIE COUNTY...
RURAL AREAS OF SOUTHWESTERN MCCONE COUNTY...
RURAL AREAS OF SOUTHERN MCCONE COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4684 10585 4686 10585 4686 10602 4698 10669
4725 10663 4733 10570 4683 10580 4683 10583
TIME...MOT...LOC 2218Z 276DEG 27KT 4711 10650
TEMPLER
WEATHER.GOV/GLASGOWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
521 PM MDT SAT SEP 4 2010
MTZ026-050015-
PRAIRIE-
521 PM MDT SAT SEP 4 2010
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PRAIRIE COUNTY IN NORTHEAST MONTANA...
UNTIL 615 PM MDT.
AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTH OF BROCKWAY...MOVING EAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
TERRY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4671 10557 4674 10559 4675 10563 4683 10563
4683 10583 4686 10585 4686 10589 4693 10604
4710 10596 4706 10532 4698 10532 4697 10520
4662 10536
TIME...MOT...LOC 2320Z 287DEG 26KT 4698 10586
TEMPLER
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 159 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
A few hailstones of .5 to .75 inches fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255062.